Indiana, 2007

Lightning Strike in Indiana, June 22, 2007

June 22, 2007 · NWS IWX · 1 event in 1 county or zone

Thunderstorms developed during the late evening into the overnight hours. A cloud to ground strike caused injuries to some teenagers attending a concert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms developed during the late evening into the overnight hours. A cloud to ground strike caused injuries to some teenagers attending a concert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 22, 12:39 AM EST, 48 minutes earlier.

Area forecast discussion, Jun 22, 12:39 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
139 AM EDT FRI JUN 22 2007

.AVIATION/UPDATE...
2 AREAS OF FOCUS MAINLY FOR THE NEXT 6 HOURS...ONE BEING FORWARD
PROPAGATING LINE OF SHOWERS/STORMS NOW BEGINNING TO ENTER WESTERN
ILLINOIS AND 2ND BEING A NARROW LINE OF SHOWERS AND STORMS THAT HAS
DEVELOPED AND BEEN TRACKING SE ALONG 850 MB THETA GRADIENT FROM SW
BERRIEN COUNTY TO JUST SOUTH OF KSBN THROUGH KOSCIUSKO COUNTY AND TO
JAY COUNTY. HAVE WENT WITH VCSH AT BOTH SITES FOR A FEW HOURS TO
COVER THIS NARROW LINE. AS THE COMPLEX FROM THE WEST APPROACHES
EITHER THIS ACTIVITY WILL WEAKEN AHEAD OF IT...BEGIN TO FILL IN OR
POSSIBLY EVEN WORK WEST AS NAM IS HINTING AT OVERNIGHT. THE LINE OF
STORMS MOVING IN FROM ILLINOIS HAS MAINTAINED ITSELF SO FAR BUT THE
STRONGEST STORMS HAVE NOW SHIFTED SE ALONG THE BETTER FEED OF MSTR
INTO SE ILLINOIS. HOWEVER LARGE AREA OF RAIN WITH EMBEDDED STORMS
STILL MOVING EAST AND SHOULD COME INTO THE WESTERN PARTS OF THE AREA
OVERNIGHT INCLUDING KSBN BY 8Z AT KSBN. HAVE OPTED TO GO PREDOMINATE
VFR SHOWERS AT KSBN BUT LEAVE KFWA DRY AFTER 9Z. OBS UPSTREAM HAVE
NOT SHOWED MUCH IMPACT IN TERMS OF CIGS/VSBYS. WILL MONITOR TRENDS
BUT WITH DEWPTS ON LY IN THE 50S THINK LITTLE OVERALL IMPACT
EXPECTED OTHER THAN ANY LIGHTNING STRIKES.

BEYOND THIS TIME FRAME WAY TOO MANY QUESTIONS REMAIN AS TO
DEVELOPMENT ONCE AGAIN LATER TODAY INTO TONIGHT. SO WILL KEEP DRY.

&&

.PREV DISCUSSION...
SHORT TERM... /TONIGHT AND TOMORROW/
BACKDOOR CDFNT DROPPING SOUTH ACROSS SRN GRTLKS REGION THIS AFTN.
CLUSTER OF STORMS DEVELOPED ALONG FRONT OVER SRN MI AND MOVED SE
BRUSHING OUR NE CWA THIS AFTN. WK LOW LEVEL CONVERGENCE OVER OUR CWA
THIS AFTN CASTS CONSIDERABLE DOUBT IF ANY STORMS WILL DEVELOP
OVERHEAD DESPITE MODERATE INSTABILITY. UPSTREAM WHERE BETTER
MOISTURE AND CONVERGENCE IS AVAILABLE SOME STORMS HAVE DEVELOPED
OVER SRN WI. THESE ARE MOVG SE AND WILL LIKELY WKN AS THEY MOVE INTO
DRIER POST FRONTAL AIR OVER OUR CWA TONIGHT. ADDED A CHC OF TSTMS TO
WRN PORTIONS OF CWA THIS EVE AND LEFT LOW POPS IN FOR MOST OF THE
CWA EXCEPT FAR EAST LATE TONIGHT GIVEN ACTIVITY UPSTREAM. FAR
EASTERN PORTION OF CWA APPEARS TO FAR REMOVED FROM THE FRONT AND TOO
DEEP IN THE DRY AIR BY LATE TONIGHT FOR ANY SHOWER THREAT.

SHRTWV OVER DAKS THIS AFTN EXPECTED TO DROP SLOWLY SE INTO IA ON
FRI. THIS SYSTEM WILL LIKELY CONT TO CAUSE TSTMS ALONG AND NORTH OF
THE FRONT WHICH SHOULD STALL FROM SRN INDIANA TO SE IA. THUS BEST
CHC OF SHOWERS/TSTMS CLOSEST TO FRONT OVER SWRN PORTION OF CWA WHERE
POPS INCREASED TO HIGH CHC, WHILE AGAIN E-NE APPEAR TOO DEEP IN DRY
AIR TO SUSTAIN ANY CONVECTION MOVG INTO THE AREA AND THUS REMOVED
POPS FROM THIS PORTION OF THE CWA.

WITH MODELS NOW IN BETTER AGREEMENT THAT FRONT WILL MOVE WELL SOUTH
OF THE CWA TONIGHT AND REMAIN THERE ON FRI, LOWERED MINS ABOUT A
CATEGORY BOTH TONIGHT AND FRIDAY.

LONG TERM... /TOMORROW NIGHT THROUGH THURSDAY/
IS THE HIGH PRESSURE GOING TO HAVE ENOUGH STRENGTH TO KEEP RAIN AWAY
FROM US TO THE WEST AND SOUTHWEST FOR TOMORROW NIGHT INTO SATURDAY.
THE GFS SAYS YES IT WILL BUT THE NAM SAYS NO. ALSO LOOKS LIKE THE
GEM AND ECMWF FOR THE MOST PART AGREE WITH THE GFS...BUT THE NAM HAS
BEEN CONSISTENT WITH ITS QPF FOR TOMORROW NIGHT AND SATURDAY. THE
GFS SAYS THE COLD FRONT WILL MOVE SOUTH OF THE CWA FRIDAY NIGHT AS
HIGH PRESSURE MOVES IN THROUGH SATURDAY. THE NAM SAYS THAT SOME
CONVECTION WILL BE ABLE TO MOVE EASTWARD INTO THE CWA FROM NORTHERN
ILLINOIS FRIDAY NIGHT AND THEN WEAKEN SATURDAY AS EVERYTHING GETS
SHIFTED SOUTHWARD. THE LAST SEVERAL WEEKS HAVE BEEN DRY AND HIGH
PRESSURE HAS BEEN MORE DOMINATE OVER OUR AREA...AND ANY FRONTS LIKE
THIS MOVING DOWN INTO OUR AREA FROM THE NORTH HAVE BEEN ABLE TO DO
VERY LITTLE IN THE WAY OF PRODUCING RAIN. THIS TRENDS ME TO THINK
THAT FOR THE MOST PART TOMORROW NIGHT INTO SATURDAY WILL BE DRY. BUT
FOR COLLABORATION AND THE NAM STILL SHOWING SOME RAIN...LEFT THE
SMALL RAIN CHANCES IN FOR TOMORROW NIGHT AND SATURDAY. ALTHOUGH DID
ALTER THE PRECIP CHANCES SOME TO INDICATE A BETTER CHANCE FOR RAIN
IN THE SOUTHWESTERN PART OF THE CWA THAN ELSEWHERE...DUE TO MODELS
SOMEWHAT AGREEING THAT THE CENTER OF THE HIGH WILL SLIDE TO OUR
EAST...AND THEREFORE ITS STRENGTH BEING GREATER IN THE EASTERN PART
OF THE CWA THAN IN THE WESTERN PART. HARDLY ANY CHANGES THEN FOR THE
REST OF THE FORECAST...SATURDAY NIGHT THROUGH NEXT THURSDAY. MODELS
STILL BOUNCING AROUND FOR NEXT WEEK...BUT DID INCLUDE A SMALL RAIN
CHANCE FOR NEXT WEDNESDAY NIGHT INTO THURSDAY FOR COLLABORATION AND
WHAT LOOKS LIKE ANOTHER COLD FRONT MOVING DOWN INTO THE CWA FROM THE
NORTH. THE TRACK RECORD RECENTLY WITH THESE FRONTS WILL WARRANT TO
SEE IF THIS FRONT CAN HANG ONTO ITS STRENGTH AND GIVE US SOME RAIN
NEXT WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION/UPDATE...FISHER
SHORT TERM...TAYLOR
LONG TERM....LOTHAMER
Hazardous weather outlook, Jun 21, 6:42 PM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT THU JUN 21 2007

INZ004>009-016>018-025>027-034-MIZ077>081-OHZ001-002-004-005-015-016-
024-025-222345-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-KOSCIUSKO-
WHITLEY-ALLEN IN-HUNTINGTON-WELLS-ADAMS-JAY-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
742 PM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY. SOME OF
THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOTE BE NEEDED OVERNIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-222345-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
742 PM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY. SOME
OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

INZ003-012>015-020-022>024-032-033-222345-
LA PORTE-STARKE-PULASKI-MARSHALL-FULTON IN-WHITE-CASS IN-MIAMI-
WABASH-GRANT-BLACKFORD-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...MARION...HARTFORD CITY...MONTPELIER
742 PM EDT THU JUN 21 2007 /642 PM CDT THU JUN 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP AFTER 4 AM TONIGHT ALONG AND WEST
OF A LAPORTE TO MARION LINE...HOWEVER NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY. SOME OF
THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 20 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kosciusko

When
June 22, 1:27 AM EST to 1:28 AM EST
Where
Kosciusko County, Winona Lake
Injuries
0 direct, 4 indirect
Reported by
Newspaper
Coordinates
41.220, -85.850

Four teenagers were camping at a music festival at a local college and sought shelter under a tree, which was struck by lightning. The teeneages were indirectly injured from the strike. They ranged in age from 14 to 19. Two were admitted to a local hospital in fair conditions, with the other two being treated and released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34842.